New Mexico, 2017

Hail in New Mexico, June 25, 2017

June 25, 2017 · NWS ABQ · 15 events in 7 counties and zones

The upper level high pressure system responsible for a scorching heatwave across New Mexico finally weakened it's grip on New Mexico while retreating southwestward into the Baja region. Deep atmospheric moisture surged westward across New Mexico and combined with afternoon heating and instability to generate widespread showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$1.0 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The upper level high pressure system responsible for a scorching heatwave across New Mexico finally weakened it's grip on New Mexico while retreating southwestward into the Baja region. Deep atmospheric moisture surged westward across New Mexico and combined with afternoon heating and instability to generate widespread showers and thunderstorms. A cluster of thunderstorms developed from the Gila region northward along the Continental Divide before noon then spread eastward across the Rio Grande Valley through the afternoon hours. Quarter to half dollar size hail impacted areas around Los Alamos. Meanwhile, scattered to numerous discrete supercell thunderstorms developed along the central mountain chain by mid afternoon. A pair of thunderstorms near Las Vegas and Sapello produced golf ball size hail. Hail up to the size of tennis balls slammed the Interstate 40 corridor east of Clines Corners resulting in significant damage to vehicles. Several injuries were reported. Thunderstorms then merged into large clusters and linear segments by late afternoon before developing into a large mesoscale convective complex over eastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 25, 10:59 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 25, 10:59 AM MST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 AM MDT Sun Jun 25 2017

.AVIATION...
18Z TAF CYCLE
A few patches of low VFR and MVFR ceilings should linger across the
eastern plains into the mid afternoon as moist southeasterly low
level flow persists. Then, widespread low clouds are again expected E
of the central mountain chain (and possibly over SAF) tonight into
Monday morning. Scattered to numerous showers and thunderstorms will
form over the mountains and drift SEWD over adjacent lowlands this
afternoon and across much of the eastern plains this evening and
tonight. One or two organized thunderstorm complexes are expected to
form clusters and/or squall lines that will impact normal flight
routes. Numerous severe thunderstorms are possible with large hail
and erratic wet microburst wind gusts over 50 KT. Heavy rain and
minor flooding may also impact some airfields, especially along and
east of the central mountain chain.

44

&&

.PREV DISCUSSION...331 AM MDT Sun Jun 25 2017...
.SYNOPSIS...
An active thunderstorm pattern can be expected today through Monday.
Strong to severe storms will be possible during the afternoon and
evening east of the Continental Divide to the high plains of eastern
New Mexico to include the central valley corridor. Thunderstorm
complexes could become quite expansive across the eastern plains
tonight into Monday morning. Storm coverage will trend downward
Tuesday before significant drying dominates Wednesday into Thursday.
The next backdoor cold front works south late week boosting storm
chances for areas along and east of the central mountain chain Friday
into the weekend. Daytime temperatures will steadily warm through
mid-week with readings a little above seasonal averages.

&&

.DISCUSSION...
Main concern today through Monday will be strong to severe storms, mainly
central/eastern areas. One to 3 inch rainfall totals also look to be
fairly widespread across portions of the NE and EC plains next 24-36
hours including potential for another MCC/MCS there tonight through
daybreak Monday.

Only subtle changes to the synoptic upper-air pattern today/tonight with
a 596dam closed 500mb high centered vicinity of southeast AZ/northwest
Sonora maintaining a modest/weakly perturbed northwest flow aloft
over the area. Closer inspection of 300-400mb levels showed a couple
periods of enhanced upper level divergence modeled from NE/EC into
SC NM; one this morning and another late tonight across a much
broader swath. Otherwise little evidence a well- defined thermal
trough in the mid- level NW flow, but it's NW flow. The pronounced
directional shear or clockwise turning of wind with height has not
changed appreciably past 24 hours and thus some mid- level rotation
of the most vigorous updrafts are to be expected.

Speaking of vigorous updrafts... West of the Rio Grande, and similar
to Saturday, initial convection should again favor the WC/SW high
terrain east of the Divide as well as Jemez Mountains near midday to
early PM. As these storms slowly propagate southeast during the
afternoon, they will encounter a warmer boundary layer with increased
buoyancy as compared to Saturday. However, unlike Saturday, it
appears that dry air entrainment may play a bigger role and thus
wind vs. large hail may be the bigger threat for the RGV. That being
said, the NAM is not too excited about storm coverage. The GFS and
latest HRRR, on the other hand, are considerably more bullish with
another large cluster organizing between ABQ and Socorro but evenso
surface- based CAPE values here have trended less as compared to
earlier runs. East of the Rio Grande, anticipate the deepest and most
vigorous convection/updrafts with SB CAPE 2000-2500 J/kg indicated
with locally higher values along/immediately east of the central
mountain chain to the northeast highlands mid to late afternoon.
Again, the GFS is especially bullish on coverage but all available
models show strong to severe convection rolling eastward into the
evening.

Models continue to advertise a significant drying episode areawide
Wed into Thu. 00Z ECMWF hints at high-based -SHRA/-TSRA vicinity of
the southwest high terrain Thu PM and is also a bit farther south
with placement of a shallow frontal boundary across the far
northeast plains likely to be influenced by eventual evolution of
convective outflow over southeast CO. Outside these two areas on
Thu, we'll maintain a dry forecast with downslope warming effects
contributing to a return of triple digit heat for places like
Tucumcari and Roswell.

Gradually rising 500mb heights indicated on Fri with baggy trough
well west of the state maintaining predominately dry southwest flow
aloft.  Main challenge will be extent of impacts associated with a
weakening backdoor front that the ECMWF suggests will play a role
Friday/Saturday. The 00Z GFS is much weaker or nonexistent with any
backdoor front during this period. KJ

&&

.FIRE WEATHER...
Thunderstorms are currently in progress early this morning over
northeastern to east central NM, and an active day is expected for a
large majority of the forecast area with regards to additional
storms this afternoon and evening. Abundant moisture remains in
place from Friday night's frontal intrusion, the exception being the
far northwestern corner of NM where much lower dewpoints are
currently in place. The moisture is expected to filter into this
northwestern plateau region through the morning, but will likely be
fairly shallow and mix back to the east southeast into the
afternoon. Thus, expect elevated chances for wetting precipitation
along and east of the Continental Divide with storms initiating
along the Divide itself and the central mountain chain. Hottest
temperatures will be in the northwest and along the far western
border of the state today where RH will fall to 10 to 20 percent.
Elsewhere RH will be considerably higher with temperatures still
running 5 to 15 degrees below average in the eastern half of the
state. Storms will likely be prevalent into the overnight,
especially in the east with good to excellent RH recovery over the
eastern three quarters of the state into Monday morning.

An active thunderstorm pattern will persist into Monday, although
the coverage will likely not be quite as widespread as today.
Overall, similar temperature and RH trends are expected Monday with
just slightly warmer temperatures in the eastern plains that will
allow RH to drop a few percentage points. Haines values of 6 will be
found in the northwest where the drier/hotter airmass will work back
in.

Into Tuesday, the upper level pattern will start to evolve. The dome
of upper level high pressure that has taken up residence southwest
of NM for a few days now will start to be suppressed by stronger
westerly flow aloft. This will begin to reduce the coverage of
storms on Tuesday afternoon with drier air slowly working in from
the west. Temperatures will respond upward by a few degrees, and RH
will fall with less than 15 percent being observed over most zones
west of the Rio Grande. In addition, western zones will turn more
unstable with Haines indices of 6 becoming more widespread.

The dry air will fully entrain into NM into Wednesday and Thursday,
shutting down storm potential with drier, warmer, and stronger
westerly breezes. This will be a pivotal shift in the pattern, as
moisture will be scoured out, and conditions will quickly turn
unstable with widespread Haines values of 6. After lightning strikes
in the past couple and subsequent days, the upcoming mid week period
will warrant close attention, even though conditions may not
technically meet critical thresholds.

Forecast models continue to hint at a back door frontal intrusion
late in the week, perhaps Thursday night into Friday, but this does
not appear to be as invasive as the most recent one. Thus
temperature relief and moisture return will not be as beneficial or
impact as much of the forecast area. 52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 25, 3:49 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
449 AM MDT Sun Jun 25 2017

NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
449 AM MDT Sun Jun 25 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms will develop over the higher terrain near and east of
the Continental Divide this afternoon, as well as areas along and
immediately east of New Mexico's central mountain chain. Some of
these storms will reach severe levels as they slowly move east or
southeast into the Rio Grande Valley and onto the highlands and high
plains farther east. Storms will likely congeal into large clusters
across th eastern plains of New Mexico tonight. Heavy downpours,
potentially damaging downburst winds, and hail will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will be possible again on Monday, generally
from the central mountain chain eastward into the plains. Heavy
downpours, damaging downburst winds, and hail will again be the
primary threats. Storm motions will generally be toward the south or
southeast at 10 to 15 mph. Thunderstorm coverage will begin to trend
downward on Tuesday with significantly drier conditions for mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, damaging winds and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

41

In the hours before

Special weather statement, Jun 25, 11:53 AM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1253 PM MDT SUN JUN 25 2017

NMZ508-251930-
Southwest Mountains-
1253 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL
130 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Old Horse Springs, or 18 miles west of Datil,
moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Catron
County.

&&

LAT...LON 3402 10827 3416 10815 3401 10779 3379 10798
TIME...MOT...LOC 1852Z 304DEG 19KT 3405 10814

40
Special weather statement, Jun 25, 12:05 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
105 PM MDT SUN JUN 25 2017

NMZ508-251915-
Southwest Mountains-
105 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND
NORTHEASTERN CATRON COUNTIES UNTIL 115 PM MDT...

At 104 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Datil, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central
Socorro and northeastern Catron Counties.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3420 10794 3438 10789 3436 10762 3410 10762
TIME...MOT...LOC 1904Z 282DEG 26KT 3428 10783

40
Special weather statement, Jun 25, 12:18 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
118 PM MDT SUN JUN 25 2017

NMZ508-251945-
Southwest Mountains-
118 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY UNTIL 145
PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Quemado Lake, or 28 miles west of Datil, moving east at
30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Catron
County.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3404 10845 3422 10840 3420 10807 3394 10814
TIME...MOT...LOC 1918Z 282DEG 25KT 3412 10834

40
Special weather statement, Jun 25, 12:25 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
125 PM MDT SUN JUN 25 2017

NMZ508-251945-
Southwest Mountains-
125 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND
NORTHEASTERN CATRON COUNTIES UNTIL 145 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Datil, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Socorro and northeastern Catron Counties.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3420 10797 3438 10792 3435 10754 3409 10761
TIME...MOT...LOC 1925Z 282DEG 25KT 3428 10786

40
Special weather statement, Jun 25, 12:47 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT SUN JUN 25 2017

NMZ506>508-252000-
Southwest Mountains-West Central Mountains-West Central Highlands-
147 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
200 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of National Radio Astronomy Observatory, or 24 miles
northeast of Datil, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alamo.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3435 10768 3453 10763 3450 10726 3424 10733
TIME...MOT...LOC 1947Z 282DEG 25KT 3443 10757

40
Special weather statement, Jun 25, 1:18 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
218 PM MDT SUN JUN 25 2017

NMZ508-252045-
Southwest Mountains-
218 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND EAST
CENTRAL CATRON COUNTIES UNTIL 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of National Radio Astronomy Observatory, or 18 miles
south of Datil, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Socorro and east central Catron Counties.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3383 10793 3395 10787 3405 10752 3376 10756
TIME...MOT...LOC 2018Z 260DEG 15KT 3388 10776

40

The radar

The Albuquerque radar (KABX), 103 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Socorro

When
June 25, 1:28 PM MST to 1:30 PM MST
Where
Socorro County, 3.5 mi S of Alamo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.420, -107.510

Hail up to the size of quarters.

Hail, Lincoln

When
June 25, 1:36 PM MST to 1:37 PM MST
Where
Lincoln County, Lincoln
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
33.490, -105.380

Hail up to the size of nickels in Lincoln.

Hail, San Miguel

When
June 25, 2:18 PM MST to 2:20 PM MST
Where
San Miguel County, Sapello
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.770, -105.250

Hail up to the size of golf balls in Sapello.

Hail, Los Alamos

When
June 25, 2:24 PM MST to 2:27 PM MST
Where
Los Alamos County, 1.32 mi WNW of Los Alamos
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.900, -106.330

Hail up to the size of nickels in Los Alamos.

Hail, Los Alamos

When
June 25, 2:30 PM MST to 2:33 PM MST
Where
Los Alamos County, Los Alamos
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.890, -106.310

Hail up to the size of half dollars in Los Alamos.

Hail, Los Alamos

When
June 25, 2:32 PM MST to 2:35 PM MST
Where
Los Alamos County, Los Alamos
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.890, -106.310

Hail up to the size of nickels in Los Alamos.

Hail, Los Alamos

When
June 25, 2:32 PM MST to 2:35 PM MST
Where
Los Alamos County, 0.56 mi W of Los Alamos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.890, -106.320

Hail up to the size of quarters in Los Alamos.

Hail, Lincoln

When
June 25, 2:35 PM MST to 2:38 PM MST
Where
Lincoln County, Tinnie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.370, -105.230

Hail up to the size of quarters.

Hail, Lincoln

When
June 25, 2:45 PM MST to 2:48 PM MST
Where
Lincoln County, 1 mi SE of Lincoln
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.480, -105.368

Dime to quarter size hail near Lincoln.

Hail, Colfax

When
June 25, 3:05 PM MST to 3:09 PM MST
Where
Colfax County, Springer
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.360, -104.590

Hail up to the size of golf balls along with high winds. A three inch tree limb was downed.

Hail, San Miguel

When
June 25, 3:25 PM MST to 3:28 PM MST
Where
San Miguel County, Las Vegas
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.600, -105.220

Hail at least the size of hen eggs fell near Las Vegas.

Hail, Torrance

When
June 25, 3:40 PM MST to 3:50 PM MST
Where
Torrance County, 12.08 mi NNW of Derramadero
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.000, -105.380

Hail up to the size of golf balls along Interstate 40.

Hail, Torrance

When
June 25, 4:15 PM MST to 4:25 PM MST
Where
Torrance County, 12.15 mi E of (Cqc)clines Corners
Measured
2.5 in hail
Injuries
10 direct, 0 indirect
Property damage
$1.0 million
Reported by
Department of Highways
Coordinates
35.001, -105.445

A major hail storm struck Interstate 40 at State Road 3 producing significant damage and impacts to travel. Hail up to the size of tennis balls slammed the Interstate. Numerous vehicles had windshields smashed out. Traffic was stopped for over two hours. Emergency response personnel attended to several stranded vehicles with injured motorists. Hail was up to five inches deep and flooding was reported along highway.

Hail, Torrance

When
June 25, 4:20 PM MST to 4:30 PM MST
Where
Torrance County, 12.8 mi NNW of Derramadero
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.000, -105.420

Hail up to the size of nickels along Interstate 40 near mile marker 231 accumulated several inches deep. Traffic was impacted for several hours.

Hail, Mora

When
June 25, 4:20 PM MST to 4:23 PM MST
Where
Mora County, 8 mi NW of Wagon Mound
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.082, -104.811

Hail up to the size of ping pong balls northwest of Wagon Mound.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696454, 696661, 696459, 696455, 696456, 696457, 696458, 696465, 696662, 696467, 696468, 696470, 696476, 696477, 696663.